Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Insomnia post ESI?

AnonymousUserAAnonymousUser Posts: 49,671
edited 06/11/2012 - 8:21 AM in Spinal Injections
Just had my first round of bilateral ESI's for LBP pain related to a newly re-herniated disc at L5-S1 on Friday. The last 3 evenings sleep has been a very limited commodity, which has me somewhat concerned. I'm not a particularly good sleeper to begin with, but these last few nights have been particularly challenging. Can't tell if it's a function of the injections/medication, my general stress/frustration level (to include being a fulltime grad student), or a combination thereof. I certainly don't expect a scientific cause/effect relationship, but was curious if anyone else has experience similar reactions following ESIs? Thanks!



  • alan- I had a tremendous burst of energy after my steroid injections. I was hyper and had trouble sleeping for awhile. But I had no trouble eating, especially at night. I gained weight and also bloated... jade
  • I have heard of people having insomnia right after a steroid injection.
  • I am in the process of scheduling an ESI for a herniated L5/S1 and the paperwork lists insomnia as one of the possible side effects during the first 2-3 nights after the injection. I had an ESI for my neck last year and remember that it was hard to sleep for a couple of nights. Hope your insomnia clears up quickly. Take care. ~kathleen
  • I typically suffer from insomnia for 2-3 days post ESI. Meaning- no sleep whatsoever for 48-96 hours, then I crash for a day or two. A lot of it (for me) has to do with the pain meds I take in addition to the ESI- vicodin tends to keep me up regularly, and I find myself taking vicodin more frequently post ESI.
  • Alan, after my cervical ESI I find I sleep much better as there is not so much pain to cause me to wake all of the time. I am able to get to sleep better, too.
    I still wake frequently for other reasons, but at least now I go back to sleep, whereas before I would be awake for hours, waiting for the pain med to work.
    You can also become a bit hyper as you suddenly feel 'normal' again. This may be the cause of the insomnia- feeling good for a change and not wanting to waste it.
    This can easily lead you to try to catch up on everything.
    And... that will probably be followed by a crash and burn period. Very hard to pace yourself.
Sign In or Register to comment.